Tennessee, 2013

Flood and Hail in Tennessee, April 11, 2013

April 11, 2013 · NWS OHX · 3 events in 3 counties and zones

Numerous showers and thunderstorms spread across Middle Tennessee during the day on April 11. A few storms became severe with large hail, damaging winds, and localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms spread across Middle Tennessee during the day on April 11. A few storms became severe with large hail, damaging winds, and localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 11, 9:26 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 11, 9:26 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1026 AM CDT THU APR 11 2013

.MESOSCALE UPDATE...LINE OF NON-SEVERE CONVECTION CONTINUES TO
MOVE DEEPER INTO MIDDLE TENNESSEE, WITH CELL MOVEMENT TOWARD THE
NE AS THE LINE SHOWS VERY SLOW EASTWARD PROGRESSION. THE LATEST
DISCUSSION FROM THE WEATHER PREDICTION CENTER SUGGESTS MORE ROBUST
SURFACE-BASED CONVECTION BY MIDDAY, EVEN AS THE FLASH FLOOD
POTENTIAL DECREASES DESPITE A STORM TOTAL QPF OF 1.5 TO 2 INCHES
ACROSS MIDDLE TENNESSEE. LATEST LAPS SOUNDING FOR BNA SHOWS
MODEST INSTABILITY AND WEAK LOW-LEVEL WIND SHEAR, ALTHOUGH
PRECIPITABLE WATER IS UP TO 1.46 INCHES IN SPITE OF A DEEP MID-
LEVEL DRY LAYER. THIS FITS WELL WITH THE CURRENT DAY 1 OUTLOOK
FROM SPC, WITH THE BEST CHANCE FOR SEVERE STORMS OCCURRING EAST
AND SOUTH OF NASHVILLE LATER IN THE DAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Apr 11, 4:13 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
513 AM CDT THU APR 11 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-121015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
513 AM CDT THU APR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE TODAY. DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY
THREAT BUT LARGE HAIL AND ISOLATED TORNADOES CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

BOYD

In the hours before

Special weather statement, Apr 11, 6:12 AM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
712 AM CDT THU APR 11 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-111700-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
712 AM CDT THU APR 11 2013

...SEVERE THUNDERSTORMS POSSIBLE TODAY IN MIDDLE TENNESSEE...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
WESTERN MIDDLE TENNESSEE PRODUCING LOCALLY HEAVY DOWNPOURS. A
REGENERATION OF SHOWERS AND STORMS WILL TAKE PLACE OVER WESTERN
MIDDLE TENNESSEE NEAR THE TENNESSEE RIVER LATER THIS MORNING IN
THE FORM OF A LINE. THIS IS IN RESPONSE TO AN APPROACHING UPPER
LEVEL DISTURBANCE THAT WILL BE SWINGING ACROSS THE LOWER
MISSISSIPPI VALLEY DURING THE MORNING AND THEN UP INTO THE TENNESSEE
VALLEY DURING THE DAY. BY 10 AM...A LINE OF SHOWERS AND
STORMS...SOME POSSIBLY SEVERE WILL BEGIN REDEVELOPING OVER WESTERN
MIDDLE TENNESSEE AND BEGIN MOVING SLOWLY EASTWARD. WITH INCREASED
DAYTIME HEATING AND INSTABILITY...ALONG WITH THE APPROACHING UPPER
LEVEL DISTURBANCE THE SEVERE THREAT WILL REMAIN ACROSS THE WEST
HALF OF MIDDLE TENNESSEE THROUGH ABOUT 2 PM...BEFORE SHIFTING INTO
EASTERN AREAS OF THE MID STATE DURING THE MID AFTERNOON...AND
CONTINUING THROUGH ABOUT 7 PM...BEFORE EXITING THE PLATEAU.

THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...AND LARGE
HAIL BUT ISOLATED TORNADOES ARE POSSIBLE. ALSO...LOCALIZED
RAINFALL IN EXCESS OF TWO INCHES IS LIKELY.

FOR THE FIRST THREE MONTHS OF THIS YEAR THERE HAVE BEEN 27
TORNADOES IN TENNESSEE WITH NO FATALITIES. LAST YEAR FOR THE SAME
TIME PERIOD WE ALSO HAD 27 TORNADOES BUT WITH 3 FATALITIES.

APRIL IS THE PEAK MONTH FOR SEVERE WEATHER ACROSS MIDDLE TENNESSEE.
PREPARE FOR POTENTIAL SEVERE WEATHER BY MONITORING THE LATEST
FORECASTS AND CHECKING BATTERIES IN YOUR NOAA WEATHER RADIO. STAY
TUNED TO LOCAL MEDIA AND WEATHER.GOV FOR THE LATEST INFORMATION ON
THIS POTENTIAL SEVERE WEATHER SITUATION.

BOYD
01
Special weather statement, Apr 11, 8:33 AM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
933 AM CDT THU APR 11 2013

TNZ056>058-111500-
HICKMAN-LEWIS-PERRY-
933 AM CDT THU APR 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...LEWIS AND PERRY
COUNTIES...

AT 930 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LINDEN...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE LINDEN...PLEASANTVILLE...
LOBELVILLE AND CENTERVILLE.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3559 8798 3595 8760 3595 8756 3596 8755
      3575 8730 3548 8779 3549 8780 3547 8783

SHAMBURGER
Special weather statement, Apr 11, 9:19 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1019 AM CDT THU APR 11 2013

TNZ025-057-059-111545-
DICKSON-HICKMAN-WILLIAMSON-
1019 AM CDT THU APR 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...HICKMAN AND WESTERN
WILLIAMSON COUNTIES...

AT 1015 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CENTERVILLE...MOVING NORTHEAST AT
35 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CENTERVILLE...PINEWOOD...
NUNNELLY...LYLES...BON AQUA AND BURNS.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3621 8735 3606 8720 3593 8704 3569 8749
      3585 8764 3597 8753

SHAMBURGER
Special weather statement, Apr 11, 9:42 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1042 AM CDT THU APR 11 2013

TNZ007-025>027-111630-
CHEATHAM-DAVIDSON-DICKSON-ROBERTSON-
1042 AM CDT THU APR 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...DICKSON AND
ROBERTSON COUNTIES...

AT 1039 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR BURNS...MOVING NORTHEAST AT 45
MPH.

SOME LOCATIONS IN THE PATH INCLUDE CHARLOTTE...BURNS...WHITE BLUFF...
ASHLAND CITY...BEAMAN PARK...PLEASANT VIEW...JOELTON...RIDGETOP AND
GREENBRIER.

HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3640 8675 3629 8671 3604 8717 3605 8718
      3602 8719 3597 8728 3613 8744 3640 8722
      3640 8718 3643 8718 3642 8715 3644 8715
      3646 8712 3646 8713 3659 8702

SHAMBURGER
Special weather statement, Apr 11, 10:00 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1100 AM CDT THU APR 11 2013

TNZ058-093-094-111630-
LAWRENCE-LEWIS-WAYNE-
1100 AM CDT THU APR 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...LEWIS AND WAYNE
COUNTIES...

AT 1055 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR COLLINWOOD...MOVING NORTHEAST AT
50 MPH.

SOME LOCATIONS IN THE PATH INCLUDE COLLINWOOD...WAYNESBORO AND
HOHENWALD.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3525 8791 3565 8758 3543 8727 3513 8774

SHAMBURGER

The radar

The Nashville radar (KOHX), 86 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Maury

When
April 11, 10:52 AM CST
Where
Maury County, Williamsport
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.680, -87.220

Thunderstorm Wind, Jackson

When
April 11, 2:13 PM CST
Where
Jackson County, 0.7 mi WSW of North Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.466, -85.762

Trees and power lines were blown down in northwest Jackson County in the Jennings Creek area.

Flood, Rutherford

When
April 11, 4:30 PM CST to 5:00 PM CST
Where
Rutherford County, 1.19 mi E of Sandhill to 1.69 mi S of Sandhill
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.030, -86.529

Minor street flooding was reported on Fergus Road and Jones Mill Road in La Vergne.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440044, 440045, 440046.